About 90% TB patients develop a latent TB infection. In latent TB, the patient is infected by a bacterium known as ‘Mycobacterium tuberculosis’. This TB is called latent because this infecting bacterium stays alive in the body, but remains inactive. People with latent infection do not have TB symptoms and are not a threat for other people because latent TB is non-communicable. Patients with latent TB have the risk of developing an active infection in the future that will be both symptomatic and contagious. Reportedly, around 3% to 5% of latent TB develops into active TB in the first year and about 5-15% after that.
It is asymptomatic i.e. there are no signs and symptoms of Latent Tuberculosis, but the result will still appear positive on TB skin test.
The popular treatment for latent TB is Isoniazid. This drug functions to destroy the bacterium named mycobacterium tuberculosis and diminishes the chances of latent TB, thereby becoming active and infecting your body. The effective treatment of this TB requires nine months and you may be administered the medication either once or twice in a day.
Long-term use of TB medication is potential enough to cause dangerous side effects. Meet your physician, regularly, to detect the possibilities of developing hepatitis because of taking isoniazid. Isoniazid may also cause liver damage. It is advisable to avoid taking acetaminophen while you are on isoniazid as acetaminophen can increase your risk of developing liver disease.
Another medication offered for treating latent TB infection is Rifampin. This medication has to be taken daily for four months. Earlier it used to be prescribed with the drug pyrazinamide, but the combined treatment is no longer used. Doctors have suggested that the combined treatment of rifampin and pyrazinamide can lead to the development of liver injury or death. If you are taking rifampin, inform your physician whether you're taking other medications such as oral contraceptives or warfarin. To reduce the efficacy of Rifampin, you can take it with some medications, which decrease its side effects.
Rifampin can result in turning the colour of your bodily fluids to orange. Discharging orange urine while on this medication is normal. Immediately report to a doctor if you experience nausea, severe vomiting, weight loss, weakness, fever, abdominal pain, bruising and bleeding. These symptoms can be a result of Rifampin and are possible indicators of liver damage.
Read more articles on Tuberculosis.
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.